Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Cheyenne, WY

August 12, 2017Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2017, 4:29 PM MDT for Morrill County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 4:29 PM MDT (22:29 UTC)
Expired
Aug 12, 2017, 5:00 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 155 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:44 PM MDTHAIL 0.5Bridgeport, NEPEA TO MARBLE SIZED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS55 KCYS 122229
SVRCYS
NEC123-122300-
/O.NEW.KCYS.SV.W.0099.170812T2229Z-170812T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
429 PM MDT SAT AUG 12 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southern Morrill County in the Panhandle of Nebraska...

* Until 500 PM MDT

* At 428 PM MDT, a severe thunderstorm was located over Bridgeport, 
  or 32 miles south of Alliance, moving southeast at 25 mph. A 
  second severe thunderstorm was located near Redington, and was 
  moving to the east southeast around 15 mph. 

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Bridgeport, Northport, The Intersection Of Highway 385 And 92,
  Court House And Jail Rocks, Bridgeport State Recreation Area,
  Redington and Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4183 10295 4144 10270 4144 10336 4166 10336
TIME...MOT...LOC 2228Z 334DEG 15KT 4165 10307 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
738 
WWUS55 KCYS 122249
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
449 PM MDT SAT AUG 12 2017

NEC123-122300-
/O.CON.KCYS.SV.W.0099.000000T0000Z-170812T2300Z/
Morrill NE-
449 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHERN MORRILL COUNTY...

At 449 PM MDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Lisco to near The Intersection Of
Highway 385 And 92 to near Redington, moving southeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Bridgeport, Northport, The Intersection Of Highway 385 And 92, Court
House And Jail Rocks, Bridgeport State Recreation Area, Redington and
Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4144 10270 4144 10336 4166 10336 4177 10291
TIME...MOT...LOC 2249Z 309DEG 30KT 4155 10277 4154 10303 4158 10334 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
789 
WWUS55 KCYS 122257
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
457 PM MDT SAT AUG 12 2017

NEC123-122306-
/O.EXP.KCYS.SV.W.0099.000000T0000Z-170812T2300Z/
Morrill NE-
457 PM MDT SAT AUG 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORRILL COUNTY WILL
EXPIRE AT 500 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However torrential 
rain and small hail are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4144 10270 4144 10336 4166 10336 4177 10291
TIME...MOT...LOC 2256Z 334DEG 15KT 4153 10276 4152 10302 4156 10333 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:07 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 12, 3:07 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Sat Aug 12 2017

.SHORT TERM...(This evening through Sunday)
Issued at 205 PM MDT Sat Aug 12 2017

Latest visible loop was showing scattered convection continuing
to develop across the forecast area. The strongest storm was in
Box Butte county Nebraska. These storms should mostly track east-
southeast, but there is potential for some right-movers. Latest
water vapor loop was also showing a jet streak moving through
northern Niobrara county. This jet energy was tracking southeast
and should begin to move into the northern Nebraska panhandle
during the next hour or two. This may help intensify the storms in
that region and yield to more supercellular storms and produce
large hail and damaging winds. The threat for tornadoes look
pretty minimal at this time, but with lower lcl's closer and
southeast low level flow to the Alliance to Sidney line you
cannot rule out a brief one.

Further west, it appears like the instability is quite a bit less
with weak shear in place. However, one cannot rule out the
potential for gusty winds up to 50 mph with the scattered
convection.

The convection should begin to diminish early this evening mainly
over Wyoming, but the threat for severe weather will continue in
Nebraska due to better shear.

More scattered convection is expected to develop Sunday, but not
seeing the shear being quite as high as today. The models are
hinting at some subtle shortwaves affecting the region tomorrow
afternoon mainly along the lee side trof. This will be enough to
trigger some more scattered showers and thunderstorms once again.
Some severe storms will cannot be ruled out again considering the
good instability/lapse rates in place. This convection should
begin diminish Sunday evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 205 PM MDT Sat Aug 12 2017

A transition to a drier pattern looks likely after midweek, however
we will have to get through a few more days of storms early in the
week.  An upper trough will dig into the Great Basin on Monday with
southwesterly flow aloft across the region.  The best llvl moisture
will be pushed into western South Dakota, so strong/severe threat
looks to be lower over the CWA.  The main threat will be gusty
downdraft winds with deep boundary layers.  Highs on Monday will
warm back to around normal, the warmest we have seen in over a week.
 Upper trough axis will push into southeast WY by Tuesday with a
weak front backing southward over the plains.  Isolated to scattered
storms will be possible on Tuesday and Wednesday aftns.  The models
are in agreement at showing PW values dropping after midweek under
northwesterly flow aloft in the wake of the upper trough.  Highs
will be slightly below normal Tuesday thru Thursday.&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM MDT Sat Aug 12 2017

MVFR cigs will continue for the next hour or two at SNY/AIA.
Otherwise VFR conditions will prevail through the taf period.
Scattered showers and thunderstorms will develop between 19-21Z
across much of the region. A few of the storms could be strong to
severe, mainly over the Nebraska Panhandle. Brief heavy rain,
hail, and gusty winds will be possible with the stronger storms.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Sat Aug 12 2017

Fire weather concerns will remain minimal through middle of next
week with mild temperatures and chances for showers and
thunderstorms expected through this time. High pressure looks to
build in from the west later in the week, bringing warmer and
drier conditions back to the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...REC
Hazardous weather outlook, Aug 12, 3:35 PM MDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 PM MDT Sat Aug 12 2017

WYZ101>119-131000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 PM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered strong thunderstorms will continue to develop this
afternoon and evening over portions of southeast Wyoming. The main
threats will be gusty wind speeds to 50 mph and small hail. The
storms should begin to diminish after sunset.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms will develop again on Sunday and Monday
afternoons. A few strong storms with hail and gusty winds are
possible both days. Thunderstorm chances will diminish through mid
week.

.Spotter information statement...

Spotter activation may be needed this afternoon along and east of
a line from Lusk to Torrington to Pine Bluffs.

NEZ002-003-019>021-054-055-095-096-131000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
335 PM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will develop over the Panhandle this
afternoon and early this evening. Storms will continue into the
early evening hours. A few storms will become severe with large hail
and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms will develop again on Sunday and Monday
afternoons. A few strong storms with hail and gusty winds are
possible both days. Thunderstorm chances will diminish through mid
week.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening over
the Nebraska Panhandle.

In the hours before

Local storm report, Aug 12, 3:33 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 S ALLIANCE            42.03N 102.87W
08/12/2017  E1.25 INCH       BOX BUTTE          NE   PUBLIC

            COVERS HWY 385 SOUTH OF ALLIANCE.

&&

BCHAPMAN
Local storm report, Aug 12, 3:36 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             10 SW ALLIANCE          42.00N 103.01W
08/12/2017  E1.75 INCH       MORRILL            NE   PUBLIC

            SEVERAL CARS ALONG THE SIDE OF HWY 385 WITH BROKEN
            WINDSHIELDS.

&&

BCHAPMAN
Local storm report, Aug 12, 3:37 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             10 SW ALLIANCE          42.00N 103.01W
08/12/2017  E1.75 INCH       MORRILL            NE   BROADCAST MEDIA

            GOLF BALL HAIL ALONG HIGHWAY 385. SEVERAL CARS ON SIDE OF
            ROAD WITH BROKEN WINDOWS.

&&

JG
Local storm report, Aug 12, 3:49 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             BUSHNELL                41.23N 103.89W
08/12/2017  E1.00 INCH       KIMBALL            NE   PUBLIC

&&

BCHAPMAN
Local storm report, Aug 12, 3:56 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             3 S BUSHNELL            41.19N 103.89W
08/12/2017  E1.00 INCH       KIMBALL            NE   PUBLIC

&&

BCHAPMAN
Local storm report, Aug 12, 4:10 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             10 N BRIDGEPORT         41.81N 103.10W
08/12/2017  E1.50 INCH       MORRILL            NE   TRAINED SPOTTER

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:36 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux39 min
Aug 12, 2:14 PM MDTSevere Thunderstorm WarningCYSBox Butte46 min
Aug 12, 2:54 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill51 min
Aug 12, 3:20 PM MDTTornado WarningCYSBox Butte, Morrill26 min
Aug 12, 3:45 PM MDTSevere Thunderstorm WarningCYSMorrill45 min
Aug 12, 3:50 PM MDTSevere Thunderstorm WarningCYSKimball40 min
Aug 12, 4:29 PM MDTAreal Flood AdvisoryCYSKimball3 hr
Aug 12, 5:00 PM MDTSpecial Weather StatementCYSCheyenne45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.